Alert archive / Arkansas / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at May 3, 2017, 4:03 AM CDT for 5 counties in Arkansas; Dunklin County, Missouri. It took effect at May 3, 2017, 1:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2017, 4:03 AM CDT (09:03 UTC)
- In effect from
- May 3, 2017, 1:00 PM CDT
- Expired
- May 4, 2017, 3:13 AM CDT
- In force
- 14 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
918 WGUS64 KMEG 030903 FFAMEG URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Memphis TN 403 AM CDT Wed May 3 2017 ...Flash flooding possible across portions of Northeast Arkansas and the Missouri Bootheel... .Showers and thunderstorms will spread into portions of Northeast Arkansas and the Missouri Bootheel this afternoon ahead of an approaching cold front and will continue into tonight. Behind the cold front, an upper level low will bring chances for showers on Thursday. The ground is very saturated due to recent heavy rainfall that occurred this past Saturday Night into Sunday. In addition, many rivers and creeks remain swollen from the rainfall as well as water coming down from upstream. Thus, any rainfall this afternoon through Thursday evening could cause additional flooding as rainfall will runoff into creeks and low lying areas faster. ARZ008-009-017-018-MOZ113-040000- /O.CAN.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/ /O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Dunklin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Kennett 403 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY EVENING... The National Weather Service in Memphis has issued a * Flash Flood Watch for portions of East Arkansas and Southeast Missouri, including the following areas, in East Arkansas, Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, Dunklin. * From 1 PM CDT this afternoon through Thursday evening * Rainfall amounts will be between 1 and 2 inches, with locally higher amounts possible, will combine with record river levels to produce potentially life threatening flooding. * Rapid rises and fast flowing water from flash floods near near creeks, poor drainage areas and compromised river levees will be possible. Many structures may be impacted by flood waters in areas where levees are overtopped or breached. Numerous roadways throughout the area may be impacted and closed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ARZ026-040000- /O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Craighead- Including the city of Jonesboro 403 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY EVENING... The National Weather Service in Memphis has issued a * Flash Flood Watch for a portion of East Arkansas, including the following area, Craighead. * From 1 PM CDT this afternoon through Thursday evening * Rainfall amounts will be between 1 and 2 inches, with locally higher amounts possible. * Rapid rises and fast flowing water from flash floods near creeks and poor drainage areas will be possible. Roadways throughout the area may be impacted and closed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KRM
2 follow-up statements
768 WGUS64 KMEG 032028 FFAMEG Flood Watch National Weather Service Memphis TN 328 PM CDT Wed May 3 2017 ...Flash flooding possible across portions of Northeast Arkansas and the Missouri Bootheel... .Showers and thunderstorms will continue over Northeast Arkansas and the Missouri Bootheel ahead of an approaching cold front tonight. Behind the cold front, an upper level low will bring chances for showers on Thursday. The ground is very saturated due to recent heavy rainfall that occurred this past Saturday Night into Sunday. In addition, many rivers and creeks remain swollen from the rainfall as well as water coming down from upstream. Thus, any rainfall this afternoon through Thursday evening could cause additional flooding as rainfall will runoff into creeks and low lying areas faster than usual. ARZ008-009-017-018-026-MOZ113-041000- /O.CON.KMEG.FF.A.0003.000000T0000Z-170505T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead-Dunklin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, and Kennett 328 PM CDT Wed May 3 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of East Arkansas and Southeast Missouri, including the following areas, in East Arkansas, Clay, Craighead, Greene, Lawrence, and Randolph. In Southeast Missouri, Dunklin. * Through Thursday evening * Rainfall amounts will be between 1 and 2 inches, with locally higher amounts possible, will combine with record river levels to produce potentially life threatening flooding. * Rapid rises and fast flowing water from flash floods near creeks, poor drainage areas and compromised river levees will be possible. Many structures may be impacted by flood waters in areas where levees are overtopped or breached. Numerous roadways throughout the area may be impacted and closed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ SJM
714 WGUS64 KMEG 040813 FFAMEG Flood Watch National Weather Service Memphis TN 313 AM CDT Thu May 4 2017 ARZ008-009-017-018-026-MOZ113-040915- /O.CAN.KMEG.FF.A.0003.000000T0000Z-170505T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead-Dunklin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, and Kennett 313 AM CDT Thu May 4 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of East Arkansas and Southeast Missouri has been cancelled. Rainfall amounts are expected to remain less than a half of an inch as the precipitation is expected to come in the form of light showers and drizzle today. As a result, the rainfall amounts should not cause any additional flash flooding. $$ KRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at May 3, 3:42 AM CDT, 21 minutes earlier.
Area forecast discussion, May 3, 3:42 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
342 AM CDT Wed May 3 2017
.DISCUSSION...
A stationary boundary is located across East-Central Arkansas into
West Tennessee this morning. The front will begin lifting slowly
northward as a warm front after sunrise this morning. A SFC low,
currently located over North Texas, will move eastward along the
front. Clouds will continue to increase across the area as the SFC
low approaches the area. Expect a line of showers and
thunderstorms to develop this morning ahead of the SFC low and
associated cold front. The line will begin to push into Eastern
Arkansas this afternoon. Until then, expect dry conditions as
showers should stay across Southern Missouri. Temperatures south
of the warm front(locations generally south of I-40) will surge
into the lower to mid 80s. As a result, some storms could become
severe as they push into East-Central Arkansas and Northwest
Mississippi this afternoon. Main threat will be damaging winds,
although an isolated tornado can't be ruled out due to the
proximity of the SFC low. Will also continue Flash Flood Watch
across Northeast Arkansas and portions of the Missouri Bootheel
due to the saturated ground from the heavy rain that fell this
past Saturday Night into Sunday in addition to the already
swollen rivers and creeks in the area. Will expand the Watch to
include Craighead County since Jonesboro had widespread flooding
this past weekend as well.
The SFC low and trailing cold front will continue to push east
across the Mid-South tonight. Numerous to widespread showers and
thunderstorms will continue to occur across the area. The system
should move into Middle Tennessee and Alabama shortly after
sunrise Thursday. Behind the front, an upper level low will dig
into the Mid-South continuing chances for showers and drizzle.
Cooler temperatures will also filter into the area.
Thursday will be cold and dreary with off and on chances for
showers and drizzle. These conditions will continue into Thursday
Night and Friday as the upper low slowly pushes east. Highs on
Thursday and Friday will remain in the mid 50s to lower 60s. On
Friday, portions of Eastern Arkansas may begin to see some
sunshine as clouds clear during the afternoon hours thus
temperatures may shoot up into the mid 60s.
The weekend looks pleasant as SFC high pressure builds into the
region. Temperatures will return to the 70s for highs. Dry weather
should prevail across the majority of the CWA. Although, some
models still indicate a small chance for showers to occur over the
weekend across areas of West Tennessee near the Tennessee River
as a shortwave rotates around the back side of the departing upper
low.
An upper ridge will begin to build into the area for the beginning
of next week bringing temperatures back into the 80s for highs.
KRM
&&
.AVIATION...
06Z TAF cycle
VFR conditions will continue through at least Wednesday afternoon.
Thunderstorms will start to move into western sections of the
forecast area by Wednesday afternoon and spread east during the
evening hours producing some periods of MVFR ceilings and
visibilities. Winds will be from the south tonight at around 5
knots and then increase to around 10 knots with higher gusts by
Wednesday afternoon.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for Clay-Craighead-Greene-Lawrence-Randolph.
MO...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for Dunklin.
MS...None.
TN...None.
&&Hazardous weather outlook, May 2, 4:04 PM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 404 PM CDT Tue May 2 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 404 PM CDT Tue May 2 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Record river flooding along the Black and Current Rivers will continue to cut off roadways and flood homes and businesses through tonight. The flood waters have cut off numerous roadways from east Pocahontas and Walnut Ridge. Mandatory Evacuation orders have been issued for East Pocahontas, Arkansas. The Black River in Northeast Arkansas has reached record levels and levees are being overtopped with breaches imminent. This along with flood waters from the Current River will result in potentially life threatening flooding across portions of Randolph, Lawrence and Clay counties. This is a dangerous flood situation and residents are urged to follow the instructions of local emergency management and law enforcement officials. A Flash Flood Watch is in effect for portions of northeast Arkansas and the Missouri Bootheel with the threat for additional levee breaches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Record flooding will continue with potentially life threatening flooding to continue over the next few days. A Flash Flood Watch will remain in effect through Thursday evening. In addition, some storms may be strong across portions of north Mississippi from late Wednesday evening through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:27 PM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 12 hr |
| May 3, 7:00 AM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 24 hr |
| May 3, 11:28 AM CDT | Areal Flood Warning | MEG | Lawrence | 18 hr |
Nearby
Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.